|Long term Sustiva problems
Jul 20, 2002
Dr. Cohen - I have concerns about my on-going bad reactions to Sustiva. I started taking Sustiva, Videx, and Stavudine about 14 months ago. I have been HIV+ for at least 17 years but have always been healthy with a CD4 count of around 1100. Over the last three years, my doctor noticed a slow decline in my CD4 count. When it hit 500 last year, we decided to put me on this regimen - my viral load was at 10,000. Since day one, I have had strong reactions to the Sustiva - bad dreams, fatigue, moderate depression, etc. This has truly affected my quality of life over the past year. Here is my question. Now that my CD4 count is back over 1000 (for the last 7 months) and my viral load is undetectable (for the last 10 months), is there anything I can switch to that will help me get my life back. My doctor thinks I should stick with my current program. Since he sees so many people in much worse shape than me, I don't think he gives my complaints much concern. Trust me, I don't know how much longer I can put up with feeling this way. I was never sick in any way until I started on these meds - now every day is a struggle. Should the medicine make you feel worse than the disease? I have read your responses on stopping all meds for a period of time and realize the jury is still out on this, What about decreasing dosage of Sustiva from 600mg to 400mg, or even 200mg. Your insight is greatly appreciated. - Jack
| Response from Dr. Cohen
Sounds like you are in the 5% or so of people who can "put up with" Sustiva despite ongoing problems with it. The trials done in the past have clearly documented that about 3% or so just can't even get through even a month due to the initial toxicity, and another 5% or so can get through a month but certainly have ongoing symptoms. And it is absolutely reasonable to want to have a quality of life that is not worse as a result of taking antivirals, especially given that at least some of us in the world are fortunate enough to have about 16 different antivirals available to use. And in general, if you have kept HIV under control, e.g. <50 copies, while on your first combo of meds, HIV has not created resistance to the meds. Meaning it is still sensitive to not just these meds, but all of the others. Therefore there are many medications that can be considered as an alternative to the Sustiva given that we have many studies showing that two Nucleosides (d4T and ddI in your case) plus a third drug can work similarly well. And given that your pretreatment viral load was low, essentially any other "third" drug should work equally well here. And note that only Sustiva has this mood altering side effect - so any other should allow for ongoing control without this specific problem. Typical choices could be to use Ziagen (abacavir), Viramune (nevirapine), or any protease inhibitor. As for which to choose, I'd leave that to you and your clinician given that there are many ways to substitute and get good results. The one thing I would NOT do is to lower the daily dose of Sustiva as you asked. If the level goes "too low", this could allow HIV to grow back in the presence of an inadequate amount of the drug - inadequate to control HIV, but enough to "teach" it to create resistance to this drug, and all other nonnucleosides we have. And it may not even decrease the side effect. However there is one possibility if you want to try it, which is to split the dose, taking say 200 mg in the morning, and 400 mg in the evening. There was a suggestion from an earlier study that some noted less side effects by spreading the dose out. But that is very different from lowering the total dose. Note also that taking Sustiva with food increases the levels and may increase the side effect - so taking it on an empty stomach, along with ddI, could be of some help.
Note also that there is some concern about ongoing use of Videx when combined with Stavudine. Several studies have suggested that there can be long term toxicity issues with this particular pairing including a risk of lactic acidosis and perhaps a higher risk of lipoatrophy. Therefore you might consider two substitutions at this point...
One other note. As you started with a low viral load and good Cd4 count, there is ongoing research to understand what would happen if you stopped antivirals entirely for some period of time. As you mentioned, the Jury is deliberating, and one way they'll come to an answer is through a study designed to see what happens when comparing two alternative roads. One is doing what we're talking about - maintaining suppression on a better tolerated combo by switching. The other is to stop all meds for a while, and only restart if your Cd4 counts/viral load suggest you "need" them - which would be at far lower counts than what you have now. And that means you might be off meds for years before needing to go back on. That study can be reviewed further by clicking here.
Hope that clarifies. You certainly have options Jack - and many good ones that won't leave you struggling...
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.